Alert archive / Hawaii / Winter Storm Watches in 2021
Winter Storm Watch 2, NWS Honolulu, HI
NWS Honolulu, HI issued this winter storm watch at Mar 7, 2021, 11:31 AM HST for Hawaii County, Hawaii. It took effect at Mar 7, 2021, 6:00 PM HST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 7, 2021, 11:31 AM HST (21:31 UTC)
- In effect from
- Mar 7, 2021, 6:00 PM HST
- Expired
- Mar 7, 2021, 3:20 PM HST
- In force
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 9.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 792 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
092 WWHW40 PHFO 072131 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 1131 AM HST Sun Mar 7 2021 ...WINTER STORM WATCH FOR MAUNA KEA AND MAUNA LOA... .Deep moisture will spread over the area from the southeast, while a nearby trough aloft maintains sub-freezing temperatures over the Summits. Periods of snow and freezing rain are expected, with the potential for heavy snow. HIZ028-080245- /O.NEW.PHFO.WS.A.0002.210308T0400Z-210310T1600Z/ Big Island Summits- 1131 AM HST Sun Mar 7 2021 ...WINTER STORM WATCH IN EFFECT FROM 6 PM HST THIS EVENING THROUGH LATE TUESDAY NIGHT... * WHAT...Heavy snow and freezing rain possible. Total snow accumulations of up 6 to 8 inches possible. * WHERE...Big Island Summits. * WHEN...From 6 PM HST this evening through late Tuesday night. * IMPACTS...Travel could be very difficult to impossible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow or ice accumulations that may impact the summits. Anyone planning travel to the summits, including hikers and campers, should monitor the latest forecasts and consider postponing their trip until the threat of unsettled weather diminishes. && $$ Birchard
1 follow-up statement
192 WWHW40 PHFO 080120 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 320 PM HST Sun Mar 7 2021 ...WINTER WEATHER ADVISORY FOR MAUNA KEA AND MAUNA LOA... .Deep moisture will spread over the area from the east and southeast, while a nearby trough aloft maintains sub-freezing temperatures over the Big Island Summits. Periods of snow and freezing rain are expected, with the potential for heavy snow as the week progresses. HIZ028-081430- /O.UPG.PHFO.WS.A.0002.210308T0400Z-210310T1600Z/ /O.NEW.PHFO.WW.Y.0008.210308T0120Z-210309T0400Z/ Big Island Summits- 320 PM HST Sun Mar 7 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM HST MONDAY... * WHAT...Snow and freezing rain. Additional snow accumulations of up to two inches. * WHERE...Big Island Summits. * WHEN...Until 6 PM HST Monday. * IMPACTS...Travel could be very difficult to impossible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet, or freezing rain will cause travel difficulties. Be prepared for slippery roads and limited visibilities and use caution while driving. && $$ Birchard
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this winter storm watch went out at Mar 7, 9:45 AM HST, 1 hour 46 minutes earlier.
Area forecast discussion, Mar 7, 9:45 AM HST, 1 hour 46 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 945 AM HST Sun Mar 7 2021 .SYNOPSIS... Increasingly cloudy and showery weather is expected for the upcoming week as an upper level disturbance interacts with tropical moisture moving in from the southeast. Breezy trade winds will give way to lighter winds by mid-week as a surface trough moves over the islands. && .DISCUSSION... Breezy trade winds will persist for the next couple of days, potentially weakening during the second half of the upcoming week as a surface trough moves over the islands. The trough will bring an increase in deep-layer moisture starting Monday over the Big Island and Maui, bringing the potential for heavy rainfall that may become increasingly widespread Tuesday and Wednesday. However, there still remains a significant amount of uncertainty in the forecast, as the strength, location and movement of the trough will strongly dictate winds and weather (and waves) seen in the islands. A 1038 mb high centered well N of the islands is supporting breezy to locally strong trade winds, while an E-W oriented trough aloft is supporting a moderately unstable island atmosphere while delivering wispy high clouds to the Big Island. Incoming low-level moisture has diminished over the past 24 hours, but radar continues to show scattered moderate rain cores developing over windward slopes of most islands while leeward areas are mostly sunny. While a few windward showers are expected today and tonight, most areas will be drier than they were on Saturday. A subtle re-organization of the flow aloft over the islands is expected tonight and Monday, leading to increasing mid- and upper- level moisture over Maui and the Big Island. This moisture will spread to the other islands by Tuesday as the trough becomes N-S trough oriented and sharpens W of Kauai. This destabilizing trough aloft is expected to induce the formation of a low-level trough near or E of the islands initially, with the trough then moving W or NW through at least mid-week. Model guidance continues to offer subtle differences in the strength and location of the trough, but these are significant enough to introduce a large amount of uncertainty in most aspects of the forecast. We are certain that the forecast will need to be fine-tuned as things evolve, and be prepared for potential dramatic changes. If the trough sharpens just E of the islands on Tuesday (per latest GFS), the pressure gradient could tighten to the point that sustained 30-35 mph E/SE winds, and widespread heavy rain, would develop. If the trough is just a little farther to the NE (per latest ECMWF), much lighter winds, and less precipitation, would be expected. Despite the model differences for Tuesday and beyond, there is growing consensus that deep-layer moisture will increase over the Big Island and Maui starting Monday, spreading to the other islands on Tuesday. A Flash Flood Watch (FFA) for Maui and the Big Island, and a Winter Storm Watch for the Big Island Summits, will likely be issued later today. Generally speaking, the low-level trough will linger near the islands for most of the upcoming week, as will a trough aloft, so a significant drying trend is not anticipated anytime soon, and the FFA will likely include all islands at one point or another. && .AVIATION... VFR conditions prevail at all TAF sites with some brief periods of MVFR conditions occurring at PHTO in low clouds and shra. Expect these conditions to continue on into the evening hours. There will likely be brief periods of MVFR conditions elsewhere along windward slopes through the evening hours as low clouds interact with island terrain. AIRMET Tango is currently in effect over and immediately south thru west of mountain ranges on all islands due to low level mechanical turbulence. Little change is expected during the forecast period. && .MARINE... A large area of strong surface high pressure located approximately 1,200 nautical miles north of the state will slowly drift southeastward the next few days. This will provide a tight enough pressure gradient back across the islands to support sustained fresh to strong trades through Tuesday morning. This morning's satellite derived winds and offshore buoy observations generally indicate fresh trades surrounding the islands, locally strong through the channels and windward areas. Early week winds may occasionally gust to gale through the notoriously windier channels and bays around Maui County and the waters south of the Big Island. The presence of a vicinity trough of low pressure this week will maintain a higher chance for thunderstorms centered over the eastern half of the state. Fresh to strong trade winds are producing more agitated seas and increasing wind waves over exposed waters. These wind waves are combined with modest north swells and this will maintain elevated seas. A Small Craft Advisory (SCA) is in effect through early Monday morning for all Hawaiian waters to account for both strong trades and resultant rough seas. There will likely be an extension to the SCA as strong winds and elevated seas persist through Monday night. The latest numerical model forecast guidance is developing a vicinity trough or low over the area Tuesday or Wednesday and then slowly drags this trough across the state through the week. If this scenario does unfold, the trade flow pattern will be disrupted...locally strengthen winds near the trough axis while providing an overall significant weakening to mid to late week winds. Stay tuned for coastal water forecast updates as this scenario becomes less ambiguous in time. Persistent fresh to strong trade winds will cause surf to build along east-facing shores through Monday. A High Surf Advisory (HSA) for eastern exposures will likely be issued today for high eastern shore surf beginning tonight through possibly early Tuesday (depending on whether a trough develops or not). Ongoing lower period north swells will continue to decline through the day. Reinforcing small, medium period overlapping north and northwest swells will spread around the islands through mid week. These swells, in tandem with trade wind wave/east swell wrap, will generate medium surf heights along most north and west- facing shorelines through Monday. Diminishing northerly swells will trend north and west shoreline surf down to small heights from Tuesday into next weekend. Small, long period south and southwest swells, along with some trade wrap, will provide enough of background to support near seasonable surf along most south-facing shores through the week. && .HFO WATCHES/WARNINGS/ADVISORIES... Small Craft Advisory until 6 AM HST Monday for all Hawaiian waters. && DISCUSSION...Birchard AVIATION...Burke MARINE...Blood
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 11:20 AM HST | Flash Flood Watch | HFO | Hawaii, Honolulu, Kauai, Kalawao | 8 days |
Nearby
Winter Storm Watches in Hawaii, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.